Are you taking too much thyroid medication?

Thyroid hormone replacement medications are used to treat hypothyroidism – a condition in which the thyroid gland does not produce enough thyroid hormone.

When you take these medicines in appropriate doses, they are safe and have few side effects. However, if you take too high a dose, you may experience unpleasant symptoms. This is called overdose.

This article discusses the causes and symptoms of overuse of thyroid hormone replacement medications.

Thyroid hormone replacement drugs

Levothyroxine is a thyroid hormone replacement drug commonly used to treat hypothyroidism. Brand names for levothyroxine include Synthroid, Levoxyl, and Tirosint.

Naturally Dried Thyroid (NDT) is also used to treat hypothyroidism. For some people, NDT works better than levothyroxine, and many prefer them because they are considered more natural. Brands NDT include Armor and Nature-Throid.

Usually, people start thyroid hormone therapy in gradually increasing lower doses. This is partly because hypothyroidism develops over time. But starting treatment at low doses can also help reduce the risk of overdose.

How to Treat Hypothyroidism

This video has been medically reviewed by Rochelle Collins, DO.

Signs and symptoms of overdose

Signs and symptoms of thyroid hormone overdose can vary.

Some common symptoms include:

  • increased pulse and blood pressure
  • Anxiety, nerve energy, tremor
  • Feeling irritable, overly emotional, capricious, or depressed
  • difficulty concentrating
  • hard to fall asleep
  • fatigue
  • Feeling overheated even when others are cold
  • diarrhea
  • feel your heart beating or beating
  • Ways to lose weight without changing your diet/exercise habits
  • Increased food intake without weight gain

In some cases, symptoms of overmedication may resemble those of hypothyroidism. You may feel more tired than usual, or feel aches and pains as if you have the flu; you may gain weight, or feel tense and anxious.

In fact, it’s not unheard of for a person to visit their healthcare provider for a test, determine that they need a dose increase, only to discover that their symptoms are actually due to overdose.

READ ALSO:  Fatigue and thiamine levels associated with Hashimoto's disease

How Overdose Happens

There are many ways you can overuse thyroid replacement medication. Sometimes it takes trial and error to get your dose just right. Prescribing errors can also occur.

Dosage or medication quality issues

Overdose can occur when you take the wrong dose.

E.g:

  • Your healthcare provider may prescribe a dose that is too high for you.
  • Your pharmacist may give you the wrong dose or incorrect directions for use.

The quality of your medication may also change from your prescription refill to another. This can sometimes happen when your medicine is made by several different manufacturers.

If you are taking generic levothyroxine, you may receive a batch of medicine that is stronger or weaker than your previous supplement. Even slight changes in the potency from one refill to the next can lead to overdose or underdose and symptoms of hyper or hypothyroidism.

Changing the formulation of levothyroxine — for example, from a tablet to a gel cap or liquid — can also lead to overdosing. That’s because your body absorbs certain levothyroxine formulas better than others. Tirosint Liquid Gel Cap and Tirosint-SOL Liquid Levothyroxine are better absorbed than levothyroxine in tablet form. If you are allergic to dyes or fillers, you may be prescribed gel caps or liquid levothyroxine, but switching could lead to overdosing.

This is why close monitoring is important. You should have your TSH levels checked within six weeks of starting a thyroid hormone replacement, or after changing the brand, formula, or dose of your medicine.

Pay special attention to symptoms after a recent pharmacy refill. They can be due to medication errors or formulation changes.

dietary changes

Changing your diet can affect how well your body absorbs thyroid hormone medications. For example, if you eat a lot of fiber and then reduce your intake, you may start absorbing higher levels of thyroid medication.

READ ALSO:  What is a thyroid cyst?

How and when to take thyroid hormone replacements

Supplements and Medicines

Certain supplements can increase the effects of thyroid replacement and lead to overmedication.

Keep an eye out for supplements that feature terms like “thyroid support,” “energy support,” “thyroid glands,” “adrenal glands,” and “bovine glands.” Some of these supplements contain thyroid hormones from animals.

Supplements containing iodine, such as bladder wrack (Fucus), kelp, stinky grass, Irish moss or seaweed are also to blame. Too much iodine in particular can overstimulate your thyroid and trigger hyperthyroidism.

Medications that contain estrogen, such as hormone replacement drugs and birth control pills, can interfere with the need for thyroid hormones. When you stop taking it, your body may need more or less thyroid medicine than you were taking.

Hashimoto’s disease

With Hashimoto’s disease, your thyroid hormone levels fluctuate rapidly. Hashitoxicosis is the stage where your thyroid becomes overactive and produces more thyroid hormones.

Taking thyroid hormone replacement medication while your thyroid is in a state of hash poisoning may temporarily cause symptoms of hyperthyroidism.

pregnant

During pregnancy, your need for thyroid hormones increases, so you may need to take higher doses than usual.

Once you have children, your need for thyroid hormones drops. Therefore, the dose of thyroid hormone replacement you take during pregnancy may be too high for the postpartum period. This can lead to overdose.

Monitor for overdose

Health care providers will often use the results of your thyroid blood test to see if you are taking too much medicine. In some cases, lower-than-normal TSH levels or higher-than-normal T3 or T4 levels may be a sign of overmedication.

How to understand thyroid function tests and normal ranges

READ ALSO:  What to Know About Selenium and the Thyroid

generalize

You may be overmedicated by a change in the dose or type of thyroid hormone replacement therapy you are taking. Certain health conditions and lifestyle changes can also lead to overmedication.

Because symptoms of overmedication can be similar to hyperthyroidism or hypothyroidism, it is important to check your TSH, T4 and/or T3 levels regularly and to check your medication changes over time.

VigorTip words

Symptoms of overuse of thyroid hormone replacement drugs are often uncomfortable but rarely dangerous. Often, eliminating thyroid-stimulating supplements and/or reducing medication doses will resolve the problem.

Your healthcare provider will perform regular thyroid tests and adjust your dose as needed until your symptoms resolve and your thyroid levels return to optimal levels.

Frequently Asked Questions

  • What are the side effects of levothyroxine?

    Side effects of levothyroxine may include hair loss, headache, diarrhea, fever, weight gain or loss, vomiting, joint pain, heat sensitivity, appetite changes, menstrual cycle changes, and leg cramps. Other serious side effects that may require a visit to a doctor include wheezing, shortness of breath, hives, rashes, and swelling of the hands, feet, ankles, or calves.

  • What is the recommended dose of levothyroxine?

    Everyone’s body works differently, so there is no recommended dose of levothyroxine. In many cases, people starting treatment for hypothyroidism are given lower doses of the drug to avoid the risk of overdosing. Over time, this dose may need to be adjusted to meet the needs of the user.

  • What are the dangers of an overdose of thyroid medication?

    There are many risks associated with taking too much thyroid medication, also known as overdose. Symptoms of overmedication may include anxiety, diarrhea, depression, fast heartbeat, increased blood pressure, fatigue, irritability, difficulty concentrating, trouble sleeping, overheating, and spontaneous or unintentional weight loss.